Druggist Menu
Post Highlights

Otrivine Extra Dual Relief: 8 facts You Must Know

Otrivine Extra Dual Relief: 8 Facts You Must Know

Otrivine Extra Dual Relief

Otrivine Extra Dual Relief is a pharmacy-only medication and the only over-the-counter product containing ipratropium bromide for the management of congestion and runny nose caused by colds. This post summaries the essential information about Otrivine Extra Dual Relief nasal spray.

1. Otrivine Extra Dual Relief Indicated Use

Otrivine Extra spray is used for the management of congestion and rhinorrhoea caused by colds.

Quick FAQ

Can I put Otrivin in my ear?
Otrivin Nasal Spray is a quick-acting nasal spray that helps to dry out your sinuses and allow your eardrum to "pop."

2. Mechanism Of Action Of Otrivine Extra Nasal spray

Otrivine Extra contains two active ingredients:

  • Ipratropium bromide
  • Xylometazoline hydrochloride

Ipratropium bromide belongs to a group of drugs called anticholinergics.

PERSON USING NASAL SPRAY

Ipratropium bromide’s mode of action is described as anti-secretory.

When used locally, for example, application inside the nose, ipratropium bromide stops secretions from the glands located in the lining of the nose (Bausch & Lomb, 2016).

Xylometazoline hydrochloride decreases nasal congestion by causing vasoconstriction (narrowing) of the blood vessels, which dilate during episodes of cold.

3. Where To Get Otrivine Extra Dual Relief?

Otrivine Extra is a pharmacy-only medication ‘P’. P medicines can only be purchased from a pharmacy, including an online pharmacy with a presence of a pharmacist.

When a request is made for a ‘P’ product, patients are usually asked a set of ‘standard’ questions to access the suitability of the requested medicine.

Examples of questions asked include:

  • What are your symptoms?
  • How long have you had symptoms?
  • Do you take any medicines?

4. Sale Restrictions

Like most ‘P’ medicines, Otrivine nasal spray has sale restrictions. Sale restrictions are related to indicated use of the product reflected by its license. Otrivine Extra Dual relief can only be used in an adult over 18 years of age.

The recommended duration of treatment with Otrivine Extra nasal spray is seven days. Patients who used this product for seven days and requested another supply of the spray will most likely be refused the sale.

5. Who Should Not Use Otrivine Extra Nasal Spray?

The following patient groups should not use Otrivine Extra:

  • Children under the age of 18
  • Patients who are sensitive to any of the ingredients or atropine
  • Patients with glaucoma or rhinitis sicca (chronic inflammation of one part of the nose)
  • Pregnant women unless necessary

Particular precautions related to specific conditions also exist. Please read the product information leaflet before use

Quick FAQ

Is Otrivin good for the sinus?
Sinus pressure can be relieved with the use of Otrivin products.

6. Common Side Effect

Common side effects associated with Otrivine Extra nasal spray include:

HEADACHE

  • Headaches
  • Dry throat and throat irritation
  • Dry mouth
  • The discomfort of the nose
  • Dry nose
  • Nose bleeds

The most common side effects reported were nose bleeds and nasal dryness. Patients need to be aware that blurred vision, dizziness, and tiredness (fatigue) have been reported with the use.

Patients who experience blurred vision or fatigue should not drive or operate machinery as this may affect their performance.

7. How To Use Otrivine Extra Dual Relief

For adults use only (18 years of age and over):

  • Use one spray into each nostril up to three times a day, leaving at least 6 hours between each use.
  • Maximum 3 sprays into each nostril daily.
  • The maximum duration of treatment: 7 days.

Quick FAQ

How long does it take Otrivine to work?
The effects of Otrivine Adult Nasal Spray start working within minutes and might last up to 10 hours.

 8. Otrivine Extra Dual Relief Alternative Options

There are plenty of options for the management of nasal congestion. As mentioned at the beginning of the post Otrivine Extra Dual Relief nasal spray is the only product that contains ipratropium bromide and is available as pharmacy-only medicine. Otrivine has a range of nasal sprays, which can be used in the management of congestions.

Although Otrivine offers five different sprays containing 0.1% of xylometazoline hydrochloride, in reality, there is no much difference between each nasal sprays.

Other options in the management of nasal congestion due to cold include:

  • Use of nasal sprays containing saline or sea saltwater, such as Steminar
  • Oxymetazoline nasal spray, for example, Vicks Micromist Nasal spray or Vicks Micromist Nasal spray
  • Use of pseudoephedrine tablets, for example, Sudafed
  • Use of phenylephrine containing products

Ipratropium bromide nasal spray is available in the UK under the brand Rinatec. Rinatec is licensed for the management of allergic and non-allergic rhinitis (inflammation of the nose). Rinatec, however, is a prescription-only medication (POM) and cannot be purchased without a prescription.

Patients who suffer from congestion caused by allergies should consider steroid nasal sprays, which are available from a pharmacy without a prescription.

Quick FAQ

Can I take paracetamol with Otrivine?
Otrivin and paracetamol have no known interactions, Consult your doctor before consuming paracetamol with Otrivine.

Conclusion

Otrivine Extra Dual Relief offers a unique combination of two active ingredients, with ipratropium bromide being solely available in this product. Otrivine Extra spray is available without a prescription from high street pharmacies broadening the range of products available for the management of congestion caused by colds.

References